Q13 FOX Season of Giving

Fentanyl-related overdose deaths up 70 percent from last year in Washington

EVERETT, Wash. – There’s more troubling news surrounding Washington State’s opioid epidemic.

State health officials say they are finding more street drugs laced with powerful fentanyl – and it’s ending up killing people who might not even know they’re taking it.

“Everyone knows someone whose suffering from substance abuse disorders,” said Dr. Kathy Lofy with the Opioid Response Workgroup. “Fentanyl is a very powerful … it’s so powerful that even a dose as small as a few grains of salt is enough for someone to overdose and die.”

Part of the problem, say officials, fentanyl is being used to cut other substances and in many cases drug users have no idea what they’re taking.

“Very often times not always but very often looks like a legitimate prescription pill,” said Caleb Banta-Green from the UW School of Public Health. “Most often these oxy 30 type pills, and what I’ve heard from some chemists is they look exactly like that, so people can’t tell the difference.”

The data is striking. Deaths related to fentanyl are rising in King County all the way through 2018. Data shows the increase from early 2016 through the first quarter of this year topping off at 17 overdose fatalities.

And across the state, the first half of 2018 saw a nearly 70-percent increase in fentanyl related fatalities compared to the same time frame as last year.

“There are treatment options available we’ve been able to expand the availability of treatment in our state over the past few years,” said Lofy.

Healthcare officials insist drug users and those who know them well should carry and know how to use Naloxone.

The important take away from today’s message, say health officials, is everyone should know powerful fentanyl is being found in street drugs across the state and users may not know until it’s too late. Plus, everyone should be aware of the state’s Good Samaritan Law which will not prosecute users for drug possession if they have to call 911 during an emergency.